Kansas, 2016

Damaging Winds in Kansas, April 23, 2016

April 23, 2016 · NWS GLD · 3 events in 3 counties and zones

During the evening a narrow line of thunderstorms moved east out of Colorado into Northwest Kansas. Outflow winds from the line of storms produced wind gusts as high as 65 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a narrow line of thunderstorms moved east out of Colorado into Northwest Kansas. Outflow winds from the line of storms produced wind gusts as high as 65 MPH. The highest wind gust was measured near Mingo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 4:22 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 23, 4:22 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT APR 23 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 133 PM MDT SAT APR 23 2016

THERE IS STILL A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE
FORECAST AREA TONIGHT ALONG AND AHEAD OF THE SURFACE TROUGH
ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT ACROSS
THE CENTRAL HIGH PLAINS REGION AHEAD OF THE MAIN LOW PRESSURE
SYSTEM EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON SUNDAY.
THUNDERSTORMS DEVELOPMENT AND STORMS MOVING ACROSS THE REGION
SHOULD BE CONFINED MAINLY TO THE 01Z-07Z TIME FRAME.

THE INITIAL SURFACE TROUGH WILL MOVE THROUGH THE FORECAST AREA
BETWEEN 06Z-09Z OVERNIGHT. THE SURFACE TROUGH WILL RETROGRADE AND
REINTENSIFY DURING THE DAY ON SUNDAY WITH THE APPROACH OF THE
MAIN UPPER LOW...KEEPING SURFACE WINDS GENERALLY WESTERLY WITH AN
INCREASE IN WIND SPEEDS LATE IN THE DAY AS THE GRADIENT INCREASE
WITH THE THROUGH DEEPENING INTO THE PANHANDLE REGION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM MDT SAT APR 23 2016

FOR THIS EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS
STILL ANTICIPATED TO ENVELOP THE UNITED STATES. THIS WILL RESULT IN
SEVERAL LARGE UPPER LEVEL DISTURBANCES EJECTING OVER THE HIGH
PLAINS. THE TWO KEY DISTURBANCES TO FOCUS ON ARE THE ONES MOVING
THROUGH TUESDAY INTO WEDNESDAY AND ONCE AGAIN FRIDAY INTO SATURDAY.

BEGINNING WITH TOMORROW NIGHT INTO MONDAY...BENIGN WEATHER IS
ANTICIPATED ACROSS THE REGION. NO PRECIPITATION IS FORECAST DUE TO A
DRY AIRMASS AND A PASSING SHORTWAVE RIDGE. A WEAK COLD FRONT SLIPS
THROUGH TOMORROW EVENING. THIS SHALL LEAD TO COOLER HIGH
TEMPERATURES MONDAY AND SLIGHTLY DRIER AIR. WINDS BEGIN TO SHIFT
AROUND TO THE SOUTHEAST MONDAY AFTERNOON AS A WEAK HIGH PRESSURE
DEPARTS. AS THIS HAPPENS...MOISTURE RETURN FROM THE SOUTHEAST BEGINS
TO HAVE A MUCH LARGE EFFECT.

ON MONDAY EVENING...A SUBTLE DISTURBANCES PASSES THROUGH THE REGION.
A FEW STORMS MAY DEVELOP OVER CENTRAL COLORADO AND SPREAD NORTHEAST
INTO NORTHEAST COLORADO. OVERALL...AM NOT ANTICIPATING THIS TO BE
ANYTHING MAJOR. MINIMAL MUCAPE AND REMAINING DRY AIR INDICATE A FEW
THUNDERSTORMS MAY BE POSSIBLE BUT ALL STORMS WILL REMAIN WELL BELOW
SEVERE LIMITS.

MOISTURE RETURN CONTINUES MONDAY NIGHT INTO TUESDAY AS A SURFACE LOW
DEEPENS OVER SOUTHEAST COLORADO. SOUTHEAST WINDS OF 10-20 MPH
CONTINUE TO PUMP RICH MOISTURE IN. IN ADDITION...A LOW LEVEL JET IS
EXPECTED TO DEVELOP. WOULD NOT BE SURPRISED IF A FEW ELEVATED
THUNDERSTORMS POP DURING THE OVERNIGHT HOURS. WHAT IS MORE LIKELY IS
SHOWERS/DRIZZLE/FOG DEVELOP AS A RESULT OF A WEAK DISTURBANCE...THE
LOW LEVEL JET...MOISTURE RETURN AND A STRONG LOW LEVEL INVERSION.
INSTABILITY MAY BE HIGH ENOUGH FOR SOME ISOLATED THUNDERSTORMS SO
KEPT THUNDERSTORM MENTION FOR NOW.

TUESDAY HAS THE POTENTIAL TO BE AN ACTIVE SEVERE WEATHER DAY ACROSS
THE REGION. FORECAST GUIDANCE DIFFERS SIGNIFICANTLY ON THE LOCATION
OF AN INCOMING DRYLINE...STRENGTH OF THE CAP AND AMOUNT OF
INSTABILITY. AS A RESULT...CONFIDENCE IS LOW ON WHERE THE STORMS
WILL FIRE AND HOW SIGNIFICANT THEY WILL BE. WITH THE STRONG SURFACE
LOW COMING IN AND A STRONG WIND FIELD ALOFT...SHEAR WILL BE MORE
THAN ENOUGH FOR SUPERCELL THUNDERSTORMS AND POTENTIAL TORNADOES.
APPROPRIATELY...THE STORM PREDICTION CENTER HAS ALREADY INCLUDED
PARTS OF THE EASTERN FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE
WEATHER. THIS THREAT NEEDS TO BE MONITORED CLOSELY OVER THE COMING
DAYS.

AFTER A COOL DOWN...THE NEXT DISTURBANCE EJECTS OVER THE HIGH PLAINS
KICKS OUT FRIDAY INTO SATURDAY. AS IT STANDS RIGHT NOW...THE
ATMOSPHERE APPEARS MUCH MORE STABLE THAN THE PREVIOUS SYSTEM.
THEREFORE...THE CURRENT ANTICIPATED SEVERE WEATHER THREAT IS LOWER.
HOWEVER...IF A WARM FRONT SURGES NORTH...THE TRI-STATE REGION WOULD
BE FIRMLY IN THE SIGHTS FOR ANOTHER POTENTIAL SEVERE WEATHER EVENT.
TUESDAY'S SYSTEM BEARS WATCHING THE MOST BUT THE SYSTEM TOWARDS THE
END OF NEXT WEEK ALSO NEEDS TO BE WATCHED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 519 PM MDT SAT APR 23 2016

VFR CONDITIONS WILL WILL CONTINUE FOR THE NEXT 24 HOURS. A
DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO KMCK
AND KGLD LATER THIS EVENING. THE DISTURBANCE WILL MOVE EAST
OVERNIGHT WITH BREEZY WEST NORTHWEST WIND SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, Apr 23, 2:36 PM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SAT APR 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242145-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
336 PM MDT SAT APR 23 2016 /436 PM CDT SAT APR 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING AS A WEATHER DISTURBANCE MOVES ACROSS THE
AREA. STRONG AND GUSTY WINDS AND HAIL TO ONE INCH IN DIAMETER ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING
FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70. STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING.

In the hours before

Special weather statement, Apr 23, 7:15 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT APR 23 2016

COZ091-092-240245-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
815 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON AND CHEYENNE COUNTIES
IN EAST CENTRAL COLORADO UNTIL 845 PM MDT...

AT 815 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF VONA TO 9 MILES SOUTHEAST OF
KIT CARSON. MOVEMENT WAS NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...STRATTON...BETHUNE...KIT CARSON...VONA AND
ARAPAHOE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 407 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 203...AND NEAR MILE MARKER
211.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3950 10285 3954 10205 3862 10205 3861 10265
      3861 10284
TIME...MOT...LOC 0215Z 244DEG 43KT 3943 10277 3865 10269

DR
Special weather statement, Apr 23, 7:52 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SAT APR 23 2016

COZ090>092-240330-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
852 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON AND EASTERN CHEYENNE
COUNTIES IN EAST CENTRAL COLORADO UNTIL 930 PM MDT...

AT 852 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES NORTHWEST OF BONNY RESERVOIR TO 11
MILES SOUTH OF CHEYENNE WELLS. MOVEMENT WAS NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...BONNY RESERVOIR...BETHUNE...ARAPAHOE...
IDALIA AND HALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 429 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 227.

LAT...LON 3983 10242 3988 10205 3862 10205 3861 10247
TIME...MOT...LOC 0252Z 227DEG 36KT 3977 10234 3865 10241

DR
Local storm report, Apr 23, 8:02 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT SAT APR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     3 S BURLINGTON          39.26N 102.27W
04/23/2016  M50.00 MPH       KIT CARSON         CO   ASOS

&&

FS
Special weather statement, Apr 23, 8:17 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT SAT APR 23 2016

KSZ001-013-027-240345-
WALLACE KS-CHEYENNE KS-SHERMAN KS-
917 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL
KANSAS...CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL
945 PM MDT/1045 PM CDT/...

AT 917 PM MDT/1017 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
HAIGLER TO 3 MILES WEST OF KANORADO TO 9 MILES SOUTHWEST OF WESKAN.
MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...ST. FRANCIS...SHARON SPRINGS...KANORADO...RULETON...WESKAN AND
WALLACE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 25.

LAT...LON 4000 10205 4000 10155 3870 10159 3870 10204
TIME...MOT...LOC 0317Z 228DEG 34KT 3989 10209 3935 10209 3878 10210

DR
Special weather statement, Apr 23, 8:46 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT APR 23 2016

KSZ001-002-NEZ079-080-240430-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
946 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS AND EASTERN
CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...EASTERN DUNDY AND WESTERN
HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 1030 PM MDT/1130 PM
CDT/...

AT 946 PM MDT/1046 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BENKELMAN
TO 3 MILES WEST OF BIRD CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN...BIRD CITY...STRATTON...MCDONALD...MAX...BLAKEMAN AND
BEARDSLEY.

LAT...LON 4035 10111 3957 10103 3957 10160 4007 10168
      4035 10142
TIME...MOT...LOC 0346Z 218DEG 37KT 4004 10163 3974 10159

DR
Special weather statement, Apr 23, 8:49 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM MDT SAT APR 23 2016

KSZ013-014-027-028-041-240430-
WALLACE KS-GREELEY KS-LOGAN KS-THOMAS KS-SHERMAN KS-
949 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...NORTHERN GREELEY...
WESTERN THOMAS...WESTERN LOGAN AND EASTERN SHERMAN COUNTIES UNTIL
1030 PM MDT/1130 PM CDT/...

AT 948 PM MDT/1048 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF GOODLAND TO
NEAR TOWNER. MOVEMENT WAS NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...SHARON SPRINGS...TRIBUNE...BREWSTER...LEVANT...WESKAN AND
WINONA.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 51.

LAT...LON 3865 10205 3940 10176 3957 10160 3957 10101
      3870 10140 3870 10157 3853 10158 3838 10204
TIME...MOT...LOC 0348Z 236DEG 42KT 3935 10159 3844 10205

DR

The radar

The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
April 23, 8:50 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Measured at the Goodland airport.

Thunderstorm Wind, Thomas

When
April 23, 11:08 PM CST
Where
Thomas County, 5.64 mi W of Mingo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.271, -101.075

Measured at a mesonet site 6 W of Mingo.

Thunderstorm Wind, Rawlins

When
April 23, 11:20 PM CST
Where
Rawlins County, 7.56 mi WNW of Herndon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.959, -100.900

Measured at a mesonet site 7 WNW of Herndon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624012, 624013, 624014.